Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Nov 3, 2008, 6:22 PM PST for Monterey County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 3, 2008, 6:22 PM PST (02:22 UTC)
- Expired
- Nov 3, 2008, 6:45 PM PST
- In force
- 23 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 97 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KMTR 040222 FFWMTR CAC053-040245- /O.NEW.KMTR.FF.W.0005.081104T0222Z-081104T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 622 PM PST MON NOV 3 2008 THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WARNING FOR FLASH FLOODING AND POSSIBLE MUD AND DEBRIS FLOWS FOR PART OF THE BASINS BURN AREA IN MONTEREY COUNTY. LOCATIONS INCLUDE BUT ARE NOT LIMITED TO BIG SUR VILLAGE AND THE VENTANA CREEK AREA. * UNTIL 645 PM PST * AT 607 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES IN EXCESS OF USGS MUD AND DEBRIS FLOW THRESHOLDS WERE MOVING THROUGH THE WARNED AREA. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. LAT...LON 3630 12187 3633 12173 3628 12164 3622 12178 TIME...MOT...LOC 0219Z 180DEG 0KT 3629 12172 $$ WJK
1 follow-up statement
000 WGUS76 KMTR 040242 FFSMTR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 642 PM PST MON NOV 3 2008 CAC053-040249- /O.EXP.KMTR.FF.W.0005.000000T0000Z-081104T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTEREY CA- 642 PM PST MON NOV 3 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PST FOR THE BASINS BURN AREA IN MONTEREY COUNTY... AT THIS TIME...RADAR SHOWS THE IMMEDIATE THREAT FOR HEAVY RAINS OVER THE WARNED AREA HAS DIMINISHED. WHILE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM...RESIDENTS IN THE WARNED AREA NEED TO REMAIN ALERT IN THE EVENT OF POSSIBLE MUD OR DEBRIS FLOWS. LAT...LON 3630 12187 3633 12173 3628 12164 3622 12178 $$ WJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 5:30 PM PST, 52 minutes earlier.
Area forecast discussion, Nov 3, 5:30 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
530 PM PST MON NOV 3 2008
.DISCUSSION...AS OF 3:00 PM PST MONDAY...FRONTAL RAIN BAND IS
CURRENTLY PUSHING THROUGH THE NORTH BAY COUNTIES AND INLAND OVER THE
SAN FRANCISCO PENINSULA. IN THE PAST FEW HOURS SATELLITE
HAS SHOWN SOME INTENSIFICATION ALONG THE FRONT WEST OF THE SF BAY
AREA AS A JET MAX DROPS INTO THE BASE OF THE UPPER TROUGH NEAR
40N/127W. RAIN RATES IN THE NORTH BAY HAVE BEEN AS HIGH AS 0.44
INCHES PER HOUR (AT VENADO)...BUT HAVE GENERALLY NOT EXCEEDED A
QUARTER INCH PER HOUR. RAINFALL HAS ALREADY BEGUN TO SUBSIDE IN
NORTHWEST SONOMA COUNTY AS THE BACK EDGE OF THE FRONT PUSHES THROUGH.
BASED ON RAINFALL AMOUNTS IN THE NORTH BAY THUS FAR...RAINFALL TOTALS
THROUGH LATE THIS EVENING SHOULD BE CLOSE TO THE NUMBERS FORECAST BY
THE CNRFC...WITH 0.5 TO 1.5 INCHES IN THE NORTH BAY...0.25 TO 0.75
INCHES FOR THE REMAINDER OF THE BAY AREA...AND LESS THAN A HALF INCH
ACROSS MONTEREY AND SAN BENITO COUNTIES. BASED ON SATELLITE
EXTRAPOLATION...THE BACK EDGE OF THE FRONT SHOULD MOVE THROUGH SAN
FRANCISCO AT ABOUT 4 PM...THROUGH SAN JOSE AROUND 5 PM...AND
THROUGH MONTEREY AROUND 6 PM. EVEN THOUGH RAINFALL TOTALS WONT
BE OVERLY IMPRESSIVE...RAINFALL WILL BE RATHER HEAVY FOR A TIME JUST
AHEAD OF THE FRONT AND CREATE PROBLEMS FOR THE EVENING COMMUTE. ONLY
SCATTERED EVENING SHOWERS ARE EXPECTED AFTER FRONTAL PASSAGE AND
ALL SHOWER ACTIVITY SHOULD END AFTER MIDNIGHT. A FEW THUNDERSTORMS
ERUPTED OFF THE FAR NORTHERN CALIFORNIA COAST EARLIER THIS AFTERNOON.
MOST INSTABILITY IS EXPECTED TO REMAIN WELL TO THE NORTH OF OUR
FORECAST AREA AND THUNDERSTORMS ARE NOT EXPECTED THIS EVENING.
RAIN RATES WILL BE MODERATE TO BRIEFLY HEAVY IN THE BURN AREAS OF
SANTA CRUZ AND MONTEREY COUNTIES LATE THIS AFTERNOON AND EARLY THIS
EVENING. BUT BASED ON RAIN RATES ALREADY OBSERVED...BELIEVE ITS
UNLIKELY THAT RAINFALL WILL BE INTENSE ENOUGH FOR SERIOUS CONCERNS
IN THE BURN AREAS.
SOUTH WINDS ARE GUSTING AS HIGH AS 30-40 MPH IN THE HILLS AND
LOCALLY ALONG THE COAST THIS AFTERNOON...WITH A FEW ISOLATED SPOTS
REACHING 45 MPH. DONT BELIEVE WINDS WILL INCREASE MUCH FURTHER AND
THUS DO NOT SEE A NEED FOR A WIND ADVISORY.
DRIER NORTHWESTERLY FLOW WILL DEVELOP BY TUESDAY AND WE SHOULD SEE
A DRY ELECTION DAY WITH PARTLY CLOUDY SKIES. THE NAM AND GFS BOTH
KEEP THE UPPER FLOW SLIGHTLY CYCLONIC OVER OUR AREA AND SO
AN ISOLATED SHOWER OR TWO IS NOT OUT OF THE QUESTION. BUT BELIEVE
MOISTURE WILL BE TOO LIMITED TO WARRANT RAIN CHANCES ABOVE ABOUT 10
PERCENT ON TUESDAY.
AN UPPER RIDGE WILL BUILD GRADUALLY ALONG THE WEST COAST ON
WEDNESDAY AND THURSDAY. INITIALLY THE RIDGE WILL BE DIRTY AS AN AREA
OF MOISTURE MOVING ACROSS THE PACIFIC MOVES OVER THE TOP OF THE
RIDGE AND GETS A LIFT FROM WARM ADVECTION. THE MODEL CONSENSUS IS
THAT LIGHT RAIN MAY DIP AS FAR SOUTH AS THE NORTH BAY COUNTIES LATE
WEDNESDAY INTO WEDNESDAY NIGHT. THE ECMWF AND NAM ARE FARTHER NORTH
WITH THE PRECIP AND ARE PREFERRED GIVEN THAT H5 HEIGHTS WILL BE UP
NEAR 576 DM. SO WILL GO WITH ONLY SLIGHT CHANCE POPS IN THE FAR
NORTH WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...UPPER RIDGING WILL
BRING DRY AND MILD WEATHER TO THE DISTRICT FROM WEDNESDAY THROUGH
FRIDAY. PATCHY NIGHT AND MORNING VALLEY FOG IS LIKELY GIVEN THE
RECENT RAINS AND EXPECTED LIGHT WINDS.
THE MEDIUM RANGE MODELS AGREE THAT A SYSTEM WILL MOVE INLAND ALONG
THE WEST COAST SOMETIME DURING THE UPCOMING WEEKEND. THE MODELS HAVE
BEEN RATHER INCONSISTENT REGARDING HOW FAR SOUTH RAIN WILL FALL...
AND EXACTLY WHEN THAT RAIN WILL FALL. BUT LATEST MODEL RUNS SUGGEST
THAT RAIN CHANCES WILL MOSTLY BE CONFINED TO THE NORTHERN PORTION
OF OUR DISTRICT ON SATURDAY AND SATURDAY NIGHT. WONT TRY TO FINE
TUNE THE EXTENDED FORECAST UNTIL THE MODELS BEGIN TO CONVERGE ON A
SOLUTION.
&&
.AVIATION...AS OF 5:30 PM PST MONDAY...COLD FRONT CONTINUES TO MOVE
ACROSS THE BAY AREA...PAST KSTS AND KSFO AT THE MOMENT. THE FRONT
IS BEGINNING TO MOVE ACROSS THE CENTRAL COAST. A WIND SHIFT TO THE
SW-W IS EXPECTED WITH COOLING IN THE POST FRONTAL AIRMASS LEADING TO
ADDITIONAL SHOWERS OVERNIGHT SOME OF WHICH COULD BE LOCALLY HEAVY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...ALL COASTAL WATERS AND SF AND MRY BAYS.
&&
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 11:03 AM PST | Small Craft Advisory | MTR | 13 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.